/clinical/,/clinical/pted/,/clinical/pted/hffy/,/clinical/pted/hffy/neuro/,

/clinical/pted/hffy/neuro/7781.hffy

201506175

page

100

UWHC,UWMF,

Clinical Hub,Patient Education,Health and Nutrition Facts For You,Neuro, Rehab

Serotonin Syndrome (7781)

Serotonin Syndrome (7781) - Clinical Hub, Patient Education, Health and Nutrition Facts For You, Neuro, Rehab

7781

Serotonin Syndrome

Serotonin is a chemical made in the body to help transport messages across brain cells (neurons)
for the brain to function. Taking certain medicines at the same time can cause too much
serotonin to build up in the body. This results in serotonin syndrome. Serotonin syndrome can
have mild to severe symptoms. Some may even be life threatening. It is important that you give
your doctor and pharmacist a complete list of all medicines you take (legal or illegal). Your
doctor and pharmacist can then compare your medicines to avoid prescribing medicines that may
result in serotonin syndrome.

These may cause serotonin syndrome when mixed together:
ξ Antidepressants—includes serotonin and norepinephrine reuptake inhibitors (SNRIs)
ξ Antidepressants—includes monoamine oxidase inhibitors (MAOs)
ξ Buspirone—used to treat anxiety
ξ Trazodone—used for depression or insomnia
ξ Migraine treatments of the "triptan group"
ξ Certain pain medicines
ξ Dextromethorphan—a cough suppressant
ξ Some nausea medicines
ξ Some antihistamines such as diphenhydramine

Serotonin syndrome symptoms often present several hours after taking a new drug or a drug
increase. You need to call your doctor right away or go to an emergency room for treatment of
severe or worsening symptoms.

Some Symptoms
ξ Agitation
ξ Restlessness
ξ Confusion
ξ Dilated pupils
ξ Excessive sweating
ξ Loss of coordination
ξ Twitching muscles
ξ Tense/rigid muscles

Severe Symptoms
ξ High fever
ξ Seizures
ξ Irregular heartbeat
ξ Unconsciousness

Your health care team may have given you this information as part of your care. If so, please use it and call if you
have any questions. If this information was not given to you as part of your care, please check with your doctor. This
is not medical advice. This is not to be used for diagnosis or treatment of any medical condition. Because each
person’s health needs are different, you should talk with your doctor or others on your health care team when using
this information. If you have an emergency, please call 911. Copyright © 6/2015 University of Wisconsin Hospitals
and Clinics Authority. All rights reserved. Produced by the Department of Nursing. HF#7781